New York, 2019

Hail and Damaging Winds in New York, August 3, 2019

August 3, 2019 · NWS ALY · 21 events in 6 counties and zones

An upper level trough moved through the region ahead of a cold front. This upper level energy sparked strong to severe thunderstorms from Albany and points south during the early afternoon hours of Saturday, August 3rd, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level trough moved through the region ahead of a cold front. This upper level energy sparked strong to severe thunderstorms from Albany and points south during the early afternoon hours of Saturday, August 3rd, 2019. As a result of these storms, multiple trees and wires were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 9:42 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 3, 9:42 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1042 AM EDT Sat Aug 3 2019

.SYNOPSIS...
Expect a mix of sun and clouds today with scattered showers and
thunderstorms possible, especially in the afternoon and
evening. Fair weather with less humidity is forecast for Sunday
and Monday. Humidity will increase again Tuesday with showers
and thunderstorms possible by mid week. Temperatures will remain
near normal into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 10:40 AM EDT, there is an area of light showers that
extend from southern Washington, south to Rensselaer, and then
east to southern Vermont and northern Berkshire Counties. These
showers are moving east around 20 MPH. That area is mostly
cloudy. Elsewhere, skies are partly to mostly sunny with cumulus
beginning to bubble up. Winds are light, generally from the
southwest. Removed POPs from this morning for most areas except
where ongoing showers mentioned earlier. Outside of the southern
Adirondacks, dewpoints have risen into the 60s. Latest hi-res
guidance has showers/TStorms beginning around 18Z. Also adjusted
POPs to account for that.

Previous...
Midlevel trough continues to be overhead for much
of the day today. Low-level southwesterly flow continues to
advect in a moist airmass with PWAT values increasing to around
1-1.50 inches for much of the area, and surface dewpoints rise
into the mid to upper 60s. Expect showers and thunderstorms to
continue to bubble up, increasing in coverage from the morning
into the early afternoon as the surface heats up and around
1-1.5 J/g SBCAPE is generated. It appears that there could be
one or more low-level boundaries which could focus some of the
convection. One of these boundaries will separate moister air
from drier air and effectively keep areas to the north and west
mainly dry through the day, especially from the western Mohawk
Valley to the southern Adirondacks. South and east of there,
expect mainly scattered coverage, although possibly more
numerous in the mid to late afternoon over parts of the eastern
Catskills and Mid-Hudson Valley. With deep layer shear only
around 20-25 kt, do not expect much organization to the
convection, so severe weather threat appears low. We could see a
few locally heavy rainfall amounts as the storms should be
rather slow moving as will the boundary(ies) along which the
convection will be focused, but any heavier amounts look to be
isolated and many areas will see little to no precipitation.
Highs today will be near normal.

Tonight, a cold front approaches from the northwest, but loses
its upper level support as a shortwave tracks eastward north of
the international border. This will likely result in a band of
showers and thunderstorms weakening as it approaches the
southern Adirondacks this evening. The daytime convection over
the remainder of the area will dissipate as well with the loss
of diurnal instability. Drier air will begin to filter in from
north to south behind the front. Lows are expected to be near to
slightly above normal.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The aforementioned cold front will continue its southward
progression through the forecast area on Sunday. Despite the
lack of midlevel forcing, there could be enough moisture and
instability along the front to generate a few isolated showers
over parts of the eastern Catskills and Mid Hudson Valley from
the late morning into the early afternoon before the drier air
takes hold. Overall though, it will be a very tranquil day with
low humidity and lots of sunshine along with temperatures near
normal. Good subsidence Sunday night as high pressure moves in.
Ideal radiational cooling conditions expected with lows below
normal in the 50s (40s in some of the higher elevations).

Monday, the midlevel flow becomes more zonal, but high pressure
will remain in control. This will ensure another tranquil day
with plenty of sunshine and highs near normal. Moisture begins
to return northward Monday night as a weak trough passes to our
south. An isolated shower cannot be ruled out late south of the
Capital District. Lows will be a bit milder than Sunday night,
near normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Unsettled weather is expected for the period as a trough establishes
itself across much of the eastern United States as short waves
rotate about a large upper level low over Hudson's Bay Canada.

A series of cold fronts are expected to cross the region in
association with individual short waves bringing rounds of showers
and thunderstorms to the area. The best chances for storms will
be ahead of the fronts and/or with any pre-frontal boundaries.
There will be breaks in the expected storms but timing that this
far out is very difficult so have chances pops in the forecast
through the period.

Expecting seasonable temperatures each day with highs mainly in
mid 70s to mid 80s. However, the nights are expected to be
muggy with lows mainly in the mid 50s to mid 60s.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Mainly VFR conditions are expected today. Isolated to scattered
storms are expected to continue across the area today as a cold
front approaches from the north and a short wave passes just to
our north across Quebec. The better chances are expected at
KPOU and KPSF where there will be better instability. Have
addressed the threat for storms with VCSH and TEMPO groups.
MVFR conditions are expected with the storms with brief IFR
possible. With the loss of heating the storms will weaken and
dissipate. The cold front is expected to cross the region
tonight but its expected to come through dry.

Light south-southwest flow ahead of the cold front shifting to
the west with its passage then diminishing this evening.

Outlook...
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Expect a mix of sun and clouds today with scattered showers and
thunderstorms possible for much of the area. It will become
less humid with fair weather for Sunday and Monday. Humidity
will increase again Tuesday onward with showers and thunderstorms
becoming possible again. Temperatures will remain near normal
values into early next week.

Minimum RH values today will be in the 50 to 60 percent range,
except over the southern Adirondacks where it will be 35 to 50
percent. Minimum RH will be closer to the 40 to 50 percent range
Sunday and Monday. Winds will be light to moderate today and
Sunday.

&&

.HYDROLOGY...
Scattered showers and thunderstorms are expected today mainly
outside of the western Mohawk Valley and southern Adirondacks.
The storms may be slow moving along weak boundaries, so some
locally heavier rainfall totals approaching an inch cannot be
ruled out, but most areas will see half an inch or less. Dry
weather returns for Sunday and Monday before turning unsettled
again for Tuesday onward.

Please visit our Advanced Hydrologic Prediction Service /AHPS/
web page for specific area rivers and lakes observations and
forecasts.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...SND/Thompson
SHORT TERM...Thompson
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Aug 3, 4:37 AM EST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
537 AM EDT Sat Aug 3 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
537 AM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today for most locations except
the southern Adirondacks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Tuesday, Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 10:45 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albany NY
1145 AM EDT Sat Aug 3 2019

NYZ059-060-064-065-031630-
Eastern Greene-Western Columbia-Western Dutchess-Eastern Ulster-
1145 AM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...NORTH
CENTRAL DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES...

At 1145 AM EDT, a strong thunderstorm was located over Saugerties,
moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Saugerties, Livingston, Clermont, Red Hook, Saugerties South,
Veteran, Germantown, Tivoli, Centerville, Kerleys Corners,
Quarryville, Manorville, Katsbaan, Burden, Churchtown, Linden Acres,
Linlithgo Mills, Nevis, Fraleighs and Jackson Corners.

This includes Interstate 87 near exit 20.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4204 7404 4211 7405 4216 7402 4218 7369
      4199 7370 4195 7371
TIME...MOT...LOC 1545Z 272DEG 8KT 4209 7397

KSL
Special weather statement, Aug 3, 11:22 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Albany NY
1222 PM EDT Sat Aug 3 2019

NYZ052-053-059-060-031700-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
1222 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA...
SOUTHEASTERN ALBANY...NORTHEASTERN GREENE AND SOUTHWESTERN RENSSELAER
COUNTIES...

At 1222 PM EDT, a strong thunderstorm was located over Ravena, or 8
miles southwest of East Greenbush, moving east at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Baltimore, Ravena, Kinderhook, Coeymans, Van Hoesen Station,
Schodack Landing, Aquetuck, Deans Mill, South Schodack, Hannacroix,
Muitzes Kill, Roah Hook and Poolsburg.

This includes Interstate 87 near exit 21A.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4245 7389 4253 7388 4252 7365 4237 7371
TIME...MOT...LOC 1622Z 289DEG 7KT 4250 7381

CS
Special weather statement, Aug 3, 11:46 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1246 PM EDT Sat Aug 3 2019

NYZ051-052-031715-
Eastern Albany-Western Albany-
1246 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALBANY COUNTY...

At 1246 PM EDT, a strong thunderstorm was located near Berne, or 10
miles southwest of Rotterdam, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Berne, Voorheesville, Altamont, Knox, East Berne, Meadowdale, West
Township, Bensons Corners, Thompsons Lake, East Township, Thatcher
State Park, New Salem, Wolf Hill and Helderberg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4265 7417 4272 7417 4273 7418 4273 7415
      4267 7392 4257 7399 4264 7419
TIME...MOT...LOC 1646Z 292DEG 15KT 4268 7412

CS

The radar

The Albany radar (KENX), 57 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 3, 11:46 AM EST
Where
Columbia County, 0.69 mi S of Viewmonte
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.090, -73.870

Trees down on Cemetery Road.

Thunderstorm Wind, Ulster

When
August 3, 11:47 AM EST
Where
Ulster County, 0.69 mi N of Saugerties
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.090, -73.950

A large portion of a tree was downed.

Thunderstorm Wind, Ulster

When
August 3, 11:47 AM EST
Where
Ulster County, 1.47 mi SSW of Eavesport
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.100, -73.940

A tree was down blocking one lane of NYS Route 9W.

Thunderstorm Wind, Rensselaer

When
August 3, 11:50 AM EST
Where
Rensselaer County, 0.86 mi NW of Muitzes Kill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.490, -73.740

A tree was down blocking a road near Muitzeskill Road and Knickerbocker Road.

Thunderstorm Wind, Albany

When
August 3, 12:07 PM EST
Where
Albany County, 0.69 mi S of Karlsfeld
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.640, -73.850

Wires were downed.

Thunderstorm Wind, Albany

When
August 3, 12:42 PM EST
Where
Albany County, 0.51 mi E of Beckers Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.550, -73.810

Multiple trees were downed.

Thunderstorm Wind, Albany

When
August 3, 12:48 PM EST
Where
Albany County, 0.86 mi SE of Beckers Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.540, -73.810

Poles were wires were downed.

Thunderstorm Wind, Albany

When
August 3, 12:49 PM EST
Where
Albany County, Ravena
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.470, -73.820

Wires were downed on NYS Route 9W.

Thunderstorm Wind, Albany

When
August 3, 12:50 PM EST
Where
Albany County, 0.86 mi SE of Beckers Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.540, -73.810

Poles and wires were downed near Cottage Road and Route 9W.

Thunderstorm Wind, Albany

When
August 3, 12:56 PM EST
Where
Albany County, Ravena
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.470, -73.820

Wires downed on New York State Route 9W.

Hail, Albany

When
August 3, 1:00 PM EST
Where
Albany County, 1.02 mi E of Coeymans Hollow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -73.880

Quarter-sized hail lasted five to seven minutes.

Thunderstorm Wind, Dutchess

When
August 3, 1:00 PM EST
Where
Dutchess County, 2.07 mi SE of Barrytown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.960, -73.920

Four to five trees were downed.

Thunderstorm Wind, Rensselaer

When
August 3, 1:00 PM EST
Where
Rensselaer County, 1.53 mi W of Nassau
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.520, -73.650

Trees were snapped and uprooted.

Hail, Dutchess

When
August 3, 1:25 PM EST
Where
Dutchess County, 0.86 mi NE of Rhinebeck
Measured
0.88 in hail
Reported by
Public
Coordinates
41.930, -73.910

Dime to nickel size hail was reported.

Hail, Albany

When
August 3, 1:26 PM EST
Where
Albany County, 1.02 mi E of Coeymans Hollow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -73.880

Hail lasted 5 to 7 minutes.

Lightning, Dutchess

When
August 3, 1:55 PM EST
Where
Dutchess County, 0.86 mi NE of Rhinebeck
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.930, -73.910

Lightning struck a house, causing an electrical fire. A section of Route 9 was closed for 20 minutes.

Lightning, Dutchess

When
August 3, 2:00 PM EST
Where
Dutchess County, 0.86 mi NE of Rhinebeck
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.930, -73.910

A lightning strike started a house fire.

Thunderstorm Wind, Greene

When
August 3, 3:42 PM EST
Where
Greene County, 1.72 mi SE of Purling
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.260, -73.980

Wires were downed near Joel M Austin Road and Becks Road.

Thunderstorm Wind, Dutchess

When
August 3, 3:45 PM EST
Where
Dutchess County, 0.69 mi S of Stissing
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.890, -73.680

Trees were downed.

Thunderstorm Wind, Greene

When
August 3, 4:00 PM EST
Where
Greene County, 2.07 mi S of Catskill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.190, -73.870

Tree was downed on Route 9W, south of Catskill.

Thunderstorm Wind, Greene

When
August 3, 4:02 PM EST
Where
Greene County, 2.65 mi WNW of Alsen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.160, -73.970

Wires were downed on Mossey Hill Road and High Falls Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848753, 848754, 848755, 848756, 848757, 848758, 848759, 848760, 848761, 848762, 848750, 848763, 848764, 852633, 852634, 848751, 848752, 848765, 848766, 848767, 848768.